New Mexico, 2016

High Wind in New Mexico, March 23, 2016

March 23, 2016 · NWS MAF · 1 event in 1 county or zone

The approach of a strong upper level trough resulted in high winds over the Guadalupe Mountains and southeast New Mexico Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The approach of a strong upper level trough resulted in high winds over the Guadalupe Mountains and southeast New Mexico Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 12:15 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 23, 12:15 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT WED MAR 23 2016

.DISCUSSION...
Upper pattern has a strong upper level closed low swinging across
the Rockies today and onto the plains.  This has resulted in very
windy conditions today with both a tight pressure gradient and
strong wind aloft... 700mb wind showing 50-60kts... mixing down to
the surface.  Will have brief ridging behind this low before another
upper trough swings down across the Rockies Saturday.  A strong
upper trough will dig across the Western US early next week putting
the area into SW flow aloft.

Currently have a Pacific front sweeping across the area today with a
strong west wind pushing out the low level moisture.  The wind will
come around to the north overnight as a polar front pushes south.
Based on the observed wind field at 18z The Pacific front should be
moving into the Eastern Permian Basin while the polar front can be
seen on radar moving over the NW Panhandle.  A High Wind Warning is
in effect for the Guadalupe and Davis Mtns... SE NM plains... Van
Horn/Upper Trans Pecos region... and most of the Northern Permian
Basin.  A wind advisory is in effect for nearly all the rest of West
Texas.  Wind speeds have picked up across the area with some sites
guesting between 40 and 50 knots especially across the west.  Blowing
dust is possible but have not observed much yet.

As far as temperatures should be chilly in the dry morning with
widespread lows in the 30s... a few places may fall below freezing.
Expect below normal temps tomorrow with highs in the 60s and some
70s but these should warm by Friday as a south wind returns.
Another front blows through early Sunday with a cool day but
readings recover on Monday.

Very little chance of rain for the coming week.

&&

.FIRE WEATHER...
Surface winds across the area are still on the increase with
recently observed gust of 40, 44, 46 mph at Odessa, Marfa Carlsbad,
respectiveiy. Min RHs are mostly in the teens, but as low as 9 pct
in the Midland/Odessa areas. As of yet most fires have been to the
north in the Panhandle area, but there are still concerns for large
fires across the PB, SE NM, and Trans Pecos.  The Red Flag Threat
Index is still expected to reach a 7-8 (extreme). Also of concern is
a front that may impact any fires with a wind shift this evening.
Most of the region is still considered to have cured fuels and these
winds will be able to push fire thru grasses with little resistance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     38  67  40  77 /   0   0   0   0
Carlsbad                       35  70  36  82 /   0   0   0   0
Dryden                         48  74  46  79 /   0   0   0   0
Fort Stockton                  39  69  46  83 /   0   0   0   0
Guadalupe Pass                 37  63  44  75 /   0   0   0   0
Hobbs                          31  65  36  76 /   0   0   0   0
Marfa                          30  67  29  74 /   0   0   0   0
Midland Intl Airport           37  67  42  78 /   0   0   0   0
Odessa                         38  68  43  78 /   0   0   0   0
Wink                           37  70  38  81 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until midnight MDT tonight for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 1 AM CDT Thursday for Big Bend Area-Crane-
     Ector-Glasscock-Howard-Loving-Marfa Plateau-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Upton-Ward-
     Winkler.

     High Wind Warning until 1 AM CDT /midnight MDT/ Thursday for
     Andrews-Borden-Davis/Apache Mountains Area-Dawson-Gaines-
     Guadalupe Mountains-Martin-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

&&

49/72
Hazardous weather outlook, Mar 23, 12:40 PM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT WED MAR 23 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT WED MAR 23 2016 /140 PM MDT WED MAR 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT
MDT/ FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...AS WELL AS
THE REMAINDER OF SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN
PERMIAN BASIN.

SURROUNDING THIS HIGH WIND WARNING...A WIND ADVISORY REMAINS IN
EFFECT UNTIL 1 AM CDT FOR ALL BUT TERRELL COUNTY IN WEST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 23, 3:43 PM MST to 4:35 PM MST
Where
Eddy County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616754.